Any Thoughts on This Situation?
[Home] [Bipolar News] [Bipolar Disorder] [Medications] [Treatments] [Bipolar Disorder/Job/School] [Disabilities] [Ask the Doctor] [Ask David] [Self-Injury] [Personal Stories] [Graham's Column] [Steven's Column] [Storm's Column] [Columnist Archives] [Suicide] [Community Support] [Family Members] [Expressions] [Greeting Cards] [Books] [Awards] [Links & Rings] [About Us] [Contact Us]

 


Q:  Any Thoughts on This Situation?


Dr. Phelps,

I was dx. with bipolar disorder at age 30, after suffering mood swings from the age of 18.  I took meds for 6 years and was hospitalized a number of times.  I was on disability.  I had noticed a huge influence from my menstrual cycles on my moods and went to a gynecologist.  He tried me on the Depo Provera shot "to stop me from cycling."  It was a nightmare for 3 months.  Rather than stop my cycle, it caused it to go for 3 months straight, and my moods went from awful to downright terrifying.  I went to another gynecologist.  He performed a hysterectomy.  I had large cysts and a fibroid tumor, along with the 3 month cycle, so it made sense, and I was desperate for relief from the mood swings.  After the hysterectomy, I stabilized.  I was able to stop taking meds for 2 years.  I had some minor mood issues, but I could ride them out and had convinced myself that my whole issue had been hormonal.  I went back to work full time.  I took charge of my life.  Recently, stress has returned.  And the mood symptoms have as well.  Depression mixed with agitation and irritablity and inability to sleep.  I am taking Cymbalta prescribed by my GP for the last 3 weeks.  I  asked him if this was a bad idea, given I had previously been dx. as bipolar.  "No", he said.  "It's fine."  It's getting worse.  I have an appointment with a psychiatrist in a few weeks.  I guess I'm just confused as to how I could have been so chronically ill before, had the hysterectomy and recovered so well and now it's all come back.  I know that you have interest in the study of hormones and bipolar disorder.  Do you have any thoughts on this situation?

 

Dear W’ --
Yes, a couple of thoughts –

1.  Moods made worse by hormone changes -- yes, that's common.  Better when some treatment is applied to make hormonal cycling stop ?  -- yes that's know to work sometimes (Your hysterectomy included ovary removal also, one would presume; a “total hysterectomy”, as it’s sometimes abbreviated in non-medical English.)

Unfortunately, the same hormonal treatments that work for one woman commonly may not work for another, or, as in your experience, can make things worse.  So it is really hard to know who can benefit from this approach.

2.  In any case, things are better therefore allow.  I'm sure you were very disappointed, and perhaps puzzled, to see symptoms returning after a long period of doing much better.  More stress, perhaps, as you noted.

3.  But then comes Cymbalta. As you may know, the role of antidepressants in the treatment of bipolar disorder is controversial.  Perhaps the GP, and perhaps even you as well, may have thought that what you had before was not "really" bipolar disorder (as though that is something that one either has or does not have.  That is the old thinking.  The new thinking, as discussed by the head of the Harvard mood disorders clinic more than five years ago (Sachs), is that people have varying degrees of "bipolarity". But I digress again).

But now it’s worse. So, was it going to get worse anyway, or is Cymbalta playing a role in that? Of course, that is hard to know.  Which is why the controversy about antidepressants continues.  However, to the extent that you do indeed have "bipolarity", that is the extent to which worrying about the Cymbalta is warranted.

What is the psychiatrist whom you're going to see (I am so slow lately, I hope you have already seen her/him) likely to do with the Cymbalta?  Well, that depends on how one interprets your history (and of course she or he will have a much better understanding of that after talking with you for a while), and, ironically, on the presumptions and biases of the psychiatrist. 

One way to explain what happened to you is that you had a mild degree of "bipolarity" which was apparent when your hormones were cycling up and down, but much more subtle (it sounds like you could still notice it somewhat) when they were stable -- as long as the stress levels were not too great.  But when life became more difficult, the symptoms were more apparent again; until Cymbalta, at which point they became even more pronounced with the antidepressant exacerbating the underlying cycling.

Of course that is just one way to explain it and after taking a good history, I hope the new psychiatrist will have helped you consider several interpretations and treatment options.  Good luck with the process from there --

Dr. Phelps

 

Published February, 2010

 

Bipolar World   © 1998, 1999, 2000, 2001, 2002, 2003, 2004, 2005, 2006, 2007, 2008, 2009, 2010, 2011, 2012, 2013, 2014
Owners: 
Allie Bloom, David Schafer, M.Ed. (Blackdog)
Partners:  John Haeckel, Judith (Duff) 
Founder:  Colleen Sullivan
 

Email Us at Bipolar World

 

About Us  Add a Link  Advance Directives  Alternative Treatments  Ask the Doctor   Ask Dr. Plyler about Bipolar Disorder   Ask The Doctor/ Topic Archives  Awards  Benny the Bipolar Puppy  Bipolar Chat  Bipolar Children  Bipolar Disorder News  Bipolar Help Contract  Bipolar World Forums  Book Reviews  Bookstore  BP & Other mental Illness   Clinical Research Trials & FDA Drug Approval   Community Support   Contact Us  The Continuum of Mania and Depression   Coping   Criteria    Criteria and Diagnosis  Criteria-World Health Disabilities,  DSMV-IV   Dual Diagnosis  eGroups  Expressions (Poetry, Inspiration, Humor, Art Gallery, Memorials  Family Members   Getting Help for a Loved One who Refuses Treatment  Greeting Cards  History of Mental Illness  Indigo  Job and School  Links  Manage Your Medications  Medications   Medication and Weight Gain    News of the Day  Parent Chat  Pay for Meds  Personal Stories  Self Help  Self Injury  Significant Others  Stigma and Mental Health Law  Storm's Column  Suicide!!!  The Suicide Wall  Table of Contents   Treatments  Treatment Compliance  US Disability  Veteran's Chat  What's New?